Cardiac arrhythmias in HIV disease

Research output: Contribution to journalArticle

Abstract

Cardiac rhythm disturbance in human immunodeficiency virus (HIV)-positive patients ranges from benign arrhythmias that may need no treatment to various malignant arrhythmias associated with substantial morbidity and mortality. Common electrocardiographic abnormalities associated with HIV disease are a mildly prolonged QT interval, nonspecific ST-T changes, low voltage, intraventricular conduction delay, and unifocal as well as multiform ventricular premature complexes. Nonsustained ventricular tachycardia is reported in 15%-23% of patients with myocarditis. Sustained ventricular tachycardia and sudden death are encountered more commonly in the presence of sepsis, hypoxia, Pneumocystis carinii pneumonia, pulmonary hypertension, and coronary artery disease. Pericardial and myocardial involvement in Kaposi's sarcoma and non-Hodgkin's lymphomas, as well as chemotherapy or radiation therapy, may be associated with supraventricular or ventricular tachyarrhythmias. Drug-induced prolonged QT interval and torsades de pointes are related primarily to antibiotic use. Electrolyte imbalance, including hypokalemia, hypomagnesemia, and hypocalcemia associated with i.v. amphotericin, foscarnet, and pentamidine therapy and with gastrointestinal disease, may also precipitate malignant ventricular arrhythmias. The cardiomyopathy of acquired immunodeficiency syndrome (AIDS) usually does not respond to the current antiretroviral medications. Therefore, antiarrhythmic therapy in the context of AIDS is directed at the underlying cause and correction of various precipitating factors.

Original languageEnglish (US)
Pages (from-to)208-212+226
JournalCardiovascular Reviews and Reports
Volume23
Issue number4
StatePublished - 2002
Externally publishedYes

Fingerprint

Virus Diseases
Cardiac Arrhythmias
HIV
Ventricular Tachycardia
Acquired Immunodeficiency Syndrome
Foscarnet
Pentamidine
Torsades de Pointes
Precipitating Factors
Pneumocystis Pneumonia
Ventricular Premature Complexes
Hypokalemia
Hypocalcemia
Gastrointestinal Diseases
Kaposi's Sarcoma
Myocarditis
Amphotericin B
Sudden Death
Cardiomyopathies
Pulmonary Hypertension

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Cardiac arrhythmias in HIV disease. / Das, Mithilesh.

In: Cardiovascular Reviews and Reports, Vol. 23, No. 4, 2002, p. 208-212+226.

Research output: Contribution to journalArticle

@article{81f5e3f21f354f2295c6a7455c64372d,
title = "Cardiac arrhythmias in HIV disease",
abstract = "Cardiac rhythm disturbance in human immunodeficiency virus (HIV)-positive patients ranges from benign arrhythmias that may need no treatment to various malignant arrhythmias associated with substantial morbidity and mortality. Common electrocardiographic abnormalities associated with HIV disease are a mildly prolonged QT interval, nonspecific ST-T changes, low voltage, intraventricular conduction delay, and unifocal as well as multiform ventricular premature complexes. Nonsustained ventricular tachycardia is reported in 15{\%}-23{\%} of patients with myocarditis. Sustained ventricular tachycardia and sudden death are encountered more commonly in the presence of sepsis, hypoxia, Pneumocystis carinii pneumonia, pulmonary hypertension, and coronary artery disease. Pericardial and myocardial involvement in Kaposi's sarcoma and non-Hodgkin's lymphomas, as well as chemotherapy or radiation therapy, may be associated with supraventricular or ventricular tachyarrhythmias. Drug-induced prolonged QT interval and torsades de pointes are related primarily to antibiotic use. Electrolyte imbalance, including hypokalemia, hypomagnesemia, and hypocalcemia associated with i.v. amphotericin, foscarnet, and pentamidine therapy and with gastrointestinal disease, may also precipitate malignant ventricular arrhythmias. The cardiomyopathy of acquired immunodeficiency syndrome (AIDS) usually does not respond to the current antiretroviral medications. Therefore, antiarrhythmic therapy in the context of AIDS is directed at the underlying cause and correction of various precipitating factors.",
author = "Mithilesh Das",
year = "2002",
language = "English (US)",
volume = "23",
pages = "208--212+226",
journal = "Cardiovascular Reviews and Reports",
issn = "0197-3118",
publisher = "Le Jacq Communications, Inc.",
number = "4",

}

TY - JOUR

T1 - Cardiac arrhythmias in HIV disease

AU - Das, Mithilesh

PY - 2002

Y1 - 2002

N2 - Cardiac rhythm disturbance in human immunodeficiency virus (HIV)-positive patients ranges from benign arrhythmias that may need no treatment to various malignant arrhythmias associated with substantial morbidity and mortality. Common electrocardiographic abnormalities associated with HIV disease are a mildly prolonged QT interval, nonspecific ST-T changes, low voltage, intraventricular conduction delay, and unifocal as well as multiform ventricular premature complexes. Nonsustained ventricular tachycardia is reported in 15%-23% of patients with myocarditis. Sustained ventricular tachycardia and sudden death are encountered more commonly in the presence of sepsis, hypoxia, Pneumocystis carinii pneumonia, pulmonary hypertension, and coronary artery disease. Pericardial and myocardial involvement in Kaposi's sarcoma and non-Hodgkin's lymphomas, as well as chemotherapy or radiation therapy, may be associated with supraventricular or ventricular tachyarrhythmias. Drug-induced prolonged QT interval and torsades de pointes are related primarily to antibiotic use. Electrolyte imbalance, including hypokalemia, hypomagnesemia, and hypocalcemia associated with i.v. amphotericin, foscarnet, and pentamidine therapy and with gastrointestinal disease, may also precipitate malignant ventricular arrhythmias. The cardiomyopathy of acquired immunodeficiency syndrome (AIDS) usually does not respond to the current antiretroviral medications. Therefore, antiarrhythmic therapy in the context of AIDS is directed at the underlying cause and correction of various precipitating factors.

AB - Cardiac rhythm disturbance in human immunodeficiency virus (HIV)-positive patients ranges from benign arrhythmias that may need no treatment to various malignant arrhythmias associated with substantial morbidity and mortality. Common electrocardiographic abnormalities associated with HIV disease are a mildly prolonged QT interval, nonspecific ST-T changes, low voltage, intraventricular conduction delay, and unifocal as well as multiform ventricular premature complexes. Nonsustained ventricular tachycardia is reported in 15%-23% of patients with myocarditis. Sustained ventricular tachycardia and sudden death are encountered more commonly in the presence of sepsis, hypoxia, Pneumocystis carinii pneumonia, pulmonary hypertension, and coronary artery disease. Pericardial and myocardial involvement in Kaposi's sarcoma and non-Hodgkin's lymphomas, as well as chemotherapy or radiation therapy, may be associated with supraventricular or ventricular tachyarrhythmias. Drug-induced prolonged QT interval and torsades de pointes are related primarily to antibiotic use. Electrolyte imbalance, including hypokalemia, hypomagnesemia, and hypocalcemia associated with i.v. amphotericin, foscarnet, and pentamidine therapy and with gastrointestinal disease, may also precipitate malignant ventricular arrhythmias. The cardiomyopathy of acquired immunodeficiency syndrome (AIDS) usually does not respond to the current antiretroviral medications. Therefore, antiarrhythmic therapy in the context of AIDS is directed at the underlying cause and correction of various precipitating factors.

UR - http://www.scopus.com/inward/record.url?scp=0036218914&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036218914&partnerID=8YFLogxK

M3 - Article

VL - 23

SP - 208-212+226

JO - Cardiovascular Reviews and Reports

JF - Cardiovascular Reviews and Reports

SN - 0197-3118

IS - 4

ER -